Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 415, NWS Nashville, TN

July 28, 2003Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 28, 2003, 7:46 PM CDT for Sumner County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 7:46 PM CDT (00:46 UTC)
Expired
Jul 28, 2003, 8:45 PM CDT
In force
59 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Sumner County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS54 KOHX 290046
SVRBNA
TNC165-290145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN TENNESSEE

* UNTIL 845 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 12 MILES SOUTHWEST OF PORTLAND...OR 9 MILES
  EAST OF SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH. DAMAGING WINDS WILL
  ACCOMPANY THIS LINE OF SEVERE THUNDERSTORMS.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTLAND AT 750 PM CDT
  WHITE HOUSE AROUND 755 PM CDT
  GALLATIN AT 805 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

TORNADOES CAN AND OCCASIONALLY DO FORM FROM SEVERE THUNDERSTORMS WITH
LITTLE OR NO WARNING.

LAT...LON 3664 8653 3641 8670 3630 8654 3659 8623

$$
BOYD
01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT MON JUL 28 2003

COOL FRONT EXTENDS FROM THE OKLAHOMA PANHANDLE EASTWARD ACROSS
SOUTHERN MISSOURI TO SOUTHERN KENTUCKY THEN INTO WEST VIRGINIA.
SEVERAL LOCAL BOUNDARIES EXIST TO THE SOUTH OF THE FRONT THAT ARE
BEING GENERATED BY CONVECTIVE ACTIVITY. THE UPPER LEVELS ARE
CHARACTERIZED BY A LARGE H5 LOW OVER THE GULF OF ST LAWRENCE WITH
A SECOND LOW LOCATED IN CENTRAL NORTHERN CANADA. A LARGE RIDGE IS
LOCATED OVER THE WESTERN US IN THE INTERMOUNTAIN AREA AND CENTRAL
ROCKIES. THE TROUGH OVER EASTERN CANADA HAS DEEPENED SEVERAL DECAMETERS
IN THE PAST 24 HOURS...ALLOWING MORE SOUTHWARD MOVEMENT OF THE SURFACE
FRONT.

MODELS SLOWLY DEEPEN THE EASTERN US/CANADIAN TROUGH THROUGH FRIDAY
AS THE SECOND LOW IN CENTRAL CANADA MOVES SOUTHEASTWARD INTO THE
GREAT LAKES. THIS SECOND IMPULSE GENERATES A WAVE ON THE FRONT ON
THURSDAY. DRIER AIR MOVES INTO THE MIDSTATE ON FRIDAY AND SATURDAY.

BNA BB 072/086 069/087 069 18732
CSV BB 067/082 064/084 065 18742

.BNA...NONE.

JLM
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 14 hours 16 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT
WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO
PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.
A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE
WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY
RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH
WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

13

In the hours before

Local storm report, Jul 28, 3:49 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0349 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CARTHAGE                  TN   WIND DAMAGE
07/28/03   SMITH                          SHERIFFS OFFICE REPORTED
                                          TREES DOWN IN CHESTNUT
                                          MOUND ALONG HIGHWAY 70
                                          EAST.

31
Local storm report, Jul 28, 6:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0645 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    SHELBYVILLE               TN   DOWNBURST
07/28/03   BEDFORD                        EMA OFFICE REPORTED AT 545
                                          PM NUMEROUS TREES DOWN

31
Local storm report, Jul 28, 6:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0653 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LAWRENCEBURG              TN   DOWNBURST
07/28/03   LAWRENCE                       TREE DOWN ACROSS ROAD AT
                                          ALEXANDRA SPRING NEAR
                                          BRIDGE

31
Local storm report, Jul 28, 7:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0704 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    WINCHESTER                TN   DOWNBURST
07/28/03   FRANKLIN                       TREES DOWN...ONE ON HOUSE
                                          ON RIVER LAKE ROAD OFF
                                          HWY130

31
Local storm report, Jul 28, 7:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0707 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    FAYETTEVILLE              TN   DOWNBURST
07/28/03   LINCOLN                        TREES DOWN...ONE INSIDE
                                          FAYETTEVILLE CITY LIMIT AND
                                          IN THE FLINTVILLE AREA
                                          LOCATED EAST OF
                                          FAYETTEVILLE

31
Local storm report, Jul 28, 7:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0734 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    WHITE BLUFF               TN   DOWNBURST
07/28/03   DICKSON                        NUMEROUS TREES DOWN NEAR
                                          HIGHWAY 250 AND 48

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:08 PM CDTSevere Thunderstorm WarningOHXBenton, Cheatham, Dickson, Houston, Humphreys, Montgomery and 2 more52 min
Jul 28, 7:34 PM CDTSevere Thunderstorm WarningOHXDavidson56 min
Jul 28, 7:50 PM CDTSevere Thunderstorm WarningOHXWilliamson40 min
Jul 28, 8:03 PM CDTTornado WarningOHXSumner, Wilson57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.